Friday, October 30, 2009

Who's there?

I was reading blogs last evening and read this post from EB at IVF 40+ ( ). [Note: please someone teach me how to nicely insert links!]

And then I felt bad about whining. Pretty embarrassed about my shitty attitude, actually. So I am resolving to wrestle my hormones to the ground and not let them have me so crabby.

So. There.
Not crabby anymore.

That said, I do find it incredibly frustrating to know that my mind -- my conscious, that-which-makes-me-human, reasoning mind -- can so easily be thrown out of whack by chemicals. While I guess I am ok with other parts of my body reacting to the drugs, I am just a little troubled by the fact that the drugs also change the way I feel and think. Because I thought I was supposed to be in charge of that.

I'm clearly over-thinking this, but when I woke up at 4.12 this morning and lay there with my mind racing, I started thinking about how much our mind is really under our "control" and how much we are just pawns of the chemicals that go sloshing about in our systems. I think I need to believe that I have more control over what goes on between my ears. I mean, I clearly can't control what's going on between my legs (sorry, crass, but it's nice parallel structure, no?) and having only marginal control over both is just too much for me to bear.

I was talking about this with my sister, who is a research psychologist, and she started to laugh. Laughing wasn't what I expected (or, frankly, wanted) but she said that sometime during grad school she started just calling her foul moods by chemical names so that she could more directly acknowledge what was physiologically going on.

I'm not sure that helps me much, or makes it worse. I'm left with this question: what am I really feeling and what is just a side effect? If get angry, am I really irritated or is it "just the Lu.pron talking?" Is there a difference?


  1. All of those chemical and hormones (too much or too little) do make us nuts! I haven't even taken any of the heavy stuff, but when I used to have progesterone crashes at the end of my cycle it was not a pretty sight! And it's one of the reasons why I stopped the progestin after my first surgery - it made me so angry at everyone around me and made me feel so unlike myself.
    It's definitely tough, but at least you know you are taking it for a reason, and hopefully it's all worth it in the end!

  2. I can't help you with the mood thing, because even without Lupron I am up and down like a see-saw and I tend to not fight it and just let myself feel these things until they pass - however, the link thing I know about - just highlight the word(s) you want to link and click on the little icon that looks like a globe - then a box will pop up and you can type or paste the address in it. If you're looking for a distraction and a funny one at that, rent Sunshine Cleaning - I highly recommend it.